rss
Eur J Hosp Pharm 19:552 doi:10.1136/ejhpharm-2012-000248
  • Drug news

Drug watch

  1. Kam Uppell
  1. Correspondence to Kam Uppell; kuppell{at}bmjgroup.com

Perioperative dexamethasone and bleeding in children ­undergoing tonsillectomy

Perioperative dexamethasone administered to children undergoing a tonsillectomy is not associated with excessive, clinically significant bleeding events, according to a study published in JAMA. Explaining the rationale for the study the researchers say that although corticosteroids are commonly given to children during a tonsillectomy to reduce nausea and vomiting there is concern they might increase the risk of perioperative and postoperative haemorrhage.

In a multicentre, double-blind, placebo-controlled study 314 children (aged 3–18 years) were randomised to receive perioperative dexamethasone or placebo. The main outcome was the rate and severity of post-tonsillectomy haemorrhage (using a bleeding severity scale) in the 14 days following surgery. Bleeding events were reported in 17 children (10.8%) in the dexamethasone group and in 13 patients (8.2%) in the placebo group.

In an intention-to-treat analysis, the rates of level I (subjective) bleeding were 7.0% (n=11) in the dexamethasone group and 4.5% (n=7) in the placebo group (difference 2.6%; upper limit 97.5% CI 7.7%; p for non-inferiority=0.17). Increased level I bleeding events caused by dexamethasone could not therefore be excluded as the non-inferiority threshold of 5% was crossed. Perioperative dexamethasone was not associated with excessive, clinically significant level II (requiring inpatient admission) or level III (requiring reoperation to control) bleeding events based on not having crossed the non-inferior threshold of 5%.

Source: JAMA 2012;308:1221–6.

New use of benzodiazepines in older people increases the risk of dementia

Patients over the age of 65 who start taking benzodiazepines are at a 50% increased risk of developing dementia, according to researchers from France. In a prospective, population-based study they followed 1063 men and women aged over 65 years (average age 78 years) who were free of dementia and did not start taking benzodiazepines until at least the third year of follow-up.

At each follow-up, trained psychologists assessed dementia on the basis of the Diagnostic and Statistical Manual of Mental Disorders, third edition, revised (DSM-III-R). Neurologists further examined suspected cases to confirm the diagnosis and the main outcome was neurologist-confirmed dementia.

The researchers found that during a 15-year follow-up, 253 cases of dementia were confirmed—32% in benzodiazepine users and 23% in non-users. Reporting their findings in the BMJ, the authors say that new use of benzodiazepines was associated with a significant, approximately 50% increase in the risk of dementia. This result remained stable after adjustment for potential confounding factors, including cognitive decline before starting benzodiazepine and clinically significant symptoms of depression.

The authors warn ‘considering the extent to which benzodiazepines are prescribed and the number of potential adverse effects indiscriminate widespread use should be cautioned against’.

Source: BMJ (2012;345:e6231)

Antibiotic use in children linked to inflammatory bowel disease

A study has found that children treated with anti-anaerobic antibiotics may have an increased risk of developing inflammatory bowel disease (IBD). In a retrospective, cohort study data were collated from 464 UK general practices participating in The Health Improvement Network. A total of 1 072 426 children were included, those with previous IBD were excluded and all antibiotic prescriptions were captured.

The researchers found that 748 children developed IBD. The incidence of IBD in patients exposed to anti-anaerobic antibiotics was 1.52/10 000 person-years and in those not exposed was 0.83/10 000 person-years. The researchers say that although exposure throughout childhood was associated with developing IBD, this relationship decreased with increasing age at exposure. They also found that each antibiotic course increased the IBD hazard by 6% and a dose–response effect was found whereby patients receiving more than two antibiotic courses were more likely to develop IBD than those receiving one to two courses.

Source: Pediatrics 2012;130:e794–803.

Footnotes

  • Editor's note: This is a new feature which we hope will be regularly seen in the European Journal of Hospital Pharmacy.

  • Provenance and peer review Commissioned; internally peer reviewed.

EJHP blog

Analysis and discussion of the latest news, research findings and policy developments in hospital pharmacy.

Visit the blog >>

Free Sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EJHP.

View free sample issue >>

Email alerts

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.